Format

Send to

Choose Destination
Clin Toxicol (Phila). 2008 Jul;46(6):496-500. doi: 10.1080/15563650701864760.

Lower incidence of anaphylactoid reactions to N-acetylcysteine in patients with high acetaminophen concentrations after overdose.

Author information

1
Scottish Poisons Information Bureau, The Royal Infirmary of Edinburgh, Edinburgh, United Kingdom. s.waring@ed.ac.uk

Abstract

BACKGROUND:

Mechanisms responsible for anaphylactoid reactions to N-acetylcysteine (NAC) are poorly understood, and acetaminophen itself may play an important role. The present study examined the relationship between serum acetaminophen concentrations and risk of anaphylactoid reactions.

METHODS:

Prospective study of adverse reactions to NAC administered according to standardized clinical protocols in patients who present to hospital after acute acetaminophen overdose. Subgroups were defined by serum acetaminophen concentrations 0 to 100 mg/L, 101 to 150 mg/L, 151 to 200 mg/L, 201 to 300 mg/L, and >300 mg/L.

RESULTS:

There were 362 patients, and anaphylactoid reactions occurred in 14.9%. Anaphylactoid reactions occurred less commonly in patients with high serum acetaminophen concentrations (p = 0.046 by Cochran-Armitage trend test) and high equivalent 4 h acetaminophen concentrations (p = 0.004).

DISCUSSION:

High serum acetaminophen concentrations were associated with fewer anaphylactoid reactions, suggesting that these might in some way be protective. The biological basis needs further exploration so as to allow a better understanding of the mechanisms responsible for adverse reactions to NAC treatment.

PMID:
18584360
DOI:
10.1080/15563650701864760
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center